Texas, 2013

Damaging Winds in Texas, June 9, 2013

June 9, 2013 · NWS SJT · 4 events in 2 counties and zones

A large complex of thunderstorms approached Abilene and the Big Country from the northwest. It resulted in both large hail and damaging winds to near 60 mph as it continued to track south into San Angelo and the Concho Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A large complex of thunderstorms approached Abilene and the Big Country from the northwest. It resulted in both large hail and damaging winds to near 60 mph as it continued to track south into San Angelo and the Concho Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 8, 10:48 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 8, 10:48 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1148 PM CDT SAT JUN 8 2013

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WEAK MCS MAKING ITS WAY SOUTHWARD ACROSS THE EASTERN PANHANDLE AND
WESTERN OKLAHOMA EARLY THIS MORNING. NOT CONFIDENT IT WILL HOLD
TOGETHER THROUGH OUR SOUTHERN COUNTIES...BUT DID ADD RAIN TO ABI
AND SJT TAFS AFTER 8Z. ALSO EXPECT MVFR CEILINGS TO DEVELOP
OVERNIGHT MAINLY OVER THE SOUTHERN HALF OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 921 PM CDT SAT JUN 8 2013/

DISCUSSION...
A THREAT OF DAMAGING WINDS AND LARGE HAIL CONTINUES FOR THE
NORTHERN BIG COUNTRY MAINLY NORTH OF A LINE FROM ROTAN TO
THROCKMORTON. THE BEST CHANCE IS SHORTLY AFTER MIDNIGHT AS A
COMPLEX OF THUNDERSTORMS HAS FORMED ACROSS THE TEXAS PANHANDLE.
THIS CLUSTER OF STORMS WAS MOVING SSE AT AROUND 35 MPH.

BASED ON THE LATEST MODEL RUNS...THE DIURNAL LOW LEVEL JET IS
PROGGED TO CONTINUE TO STRENGTHEN THROUGH 09Z/400 AM CDT TO 30 TO
40KTS. LATEST VAD WIND PROFILES FROM KDYX AND KSJT RADAR SHOWED
THE LOW LEVEL JET AT AROUND 20 TO 25KTS. BASED ON THE NAM...THE
MUCAPES WILL BE AROUND 1600J/KG WITH 0-6KM BULK SHEAR NEAR 45KTS
AROUND MIDNIGHT. THERE IS STILL A CHANCE THIS COMPLEX OF STORMS
COULD GROW INTO AN MCS OVER THE NEXT FEW HOURS AS IT MOVES SOUTH
AND PRODUCE DAMAGING WINDS AS IT REACHES THE NORTHERN BIG COUNTRY
BY 0530Z/1230 AM CDT. IF IT DOES...THE BEST CHANCE OF RAIN SHOULD
BE ACROSS THE BIG COUNTRY WHERE POPS ARE CURRENTLY AT 50 PERCENT.
THERE IS A SLIGHT CHANCE THIS MCS COULD CONTINUE SOUTH INTO REST
OF WC TX DURING THE NIGHT. NO CHANGES MADE TO PREVIOUS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  91  71  97  74 /  40  20   5   0   0
SAN ANGELO 	 72  93  71  97  73 /  20  10   5   0   0
JUNCTION 	 71  91  70  95  71 /  20  20   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08
Hazardous weather outlook, Jun 8, 2:08 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT SAT JUN 8 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST
CENTRAL TEXAS LATE TONIGHT AND EARLY SUNDAY MORNING. THE MAIN
THREAT FOR SEVERE WEATHER WILL BE ACROSS THE NORTHERN BIG COUNTRY.
THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE SUNDAY
MORNING...ACROSS MAINLY THE NORTHWEST HILL COUNTRY AND HEARTLAND.
THE MAIN HAZARD WITH THESE STORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT OR EARLY SUNDAY MORNING.

DANIELS

The radar

The Dyess AFB radar (KDYX), 89 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
June 9, 12:41 AM CST to 12:45 AM CST
Where
Haskell County, 10.62 mi NNE of Irby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.320, -99.480

A trained spotter reported a large grain bin door blown off.

Thunderstorm Wind, Haskell

When
June 9, 12:41 AM CST to 12:46 AM CST
Where
Haskell County, 10.62 mi NNE of Irby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.320, -99.480

A trained spotter estimated a 60 MPH wind gust.

Thunderstorm Wind, Jones

When
June 9, 1:17 AM CST to 1:22 AM CST
Where
Jones County, 0.58 mi E of Lueders
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -99.620

Law enforcement reported power lines down in Lueders.

Thunderstorm Wind, Jones

When
June 9, 1:40 AM CST to 1:44 AM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.610, -99.810

Power lines were reported down on U.S. Highway 277 in Hawley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464321, 464323, 464326, 464329.